Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submissionContact Us   |  Subscribe   |  Advertise   |  Login  Page layout
Wide layoutNarrow layoutFull screen layout
Lung India Official publication of Indian Chest Society  
  Users Online: 492   Home Print this page  Email this page Small font size Default font size Increase font size


 
  Table of Contents    
LETTER TO EDITOR
Year : 2011  |  Volume : 28  |  Issue : 2  |  Page : 152-153  

Adverse drug reaction and causality assessment scales


Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai - 400 022, India

Date of Web Publication30-Apr-2011

Correspondence Address:
Syed Ahmed Zaki
Department of Pediatrics, Lokmanya Tilak Municipal General Hospital and Medical College, Sion, Mumbai - 400 022
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-2113.80343

Rights and Permissions

How to cite this article:
Zaki SA. Adverse drug reaction and causality assessment scales. Lung India 2011;28:152-3

How to cite this URL:
Zaki SA. Adverse drug reaction and causality assessment scales. Lung India [serial online] 2011 [cited 2020 Feb 17];28:152-3. Available from: http://www.lungindia.com/text.asp?2011/28/2/152/80343

Sir,

I read with interest the articles by Gupta et al and Gulati et al on adverse drug reactions of antituberculous drugs. [1],[2] I would like to make the following comments.

Adverse drug reactions (ADRs) are a major cause of morbidity, hospital admission, and even death. Hence it is essential to recognise ADRs and to establish a causal relationship between the drug and the adverse event. It is desirable that ADRs should be objectively assessed and presented based on an acceptable "Probability Scale." Many causality methods have been proposed to assess the relationship between a drug and an adverse event in a given patient, ranging from short questionnaires to comprehensive algorithms. The idea of creating a standardized assessment for the relationship-likelihood of case reports of suspected ADRs was in the hope that this would, in a structured way, lead to a reliable reproducible measurement of causality. The causality assessment system proposed by the World Health Organization Collaborating Centre for International Drug Monitoring, the Uppsala Monitoring Centre (WHO-UMC), and the Naranjo Probability Scale are the generally accepted and most widely used methods for causality assessment in clinical practice as they offer a simple methodology. [3],[4] The above scales are structured, transparent, consistent, and easy to apply assessment methods. [Table 1] summarizes the "Naranjo ADR Probability Scale," which has gained popularity among clinicians because of its simplicity. [3] The WHO-UMC causality system takes into account the clinical-pharmacologic aspects, whereas previous knowledge of the ADR plays a less prominent role. [Table 2] summarizes the WHO-UMC Probability Scale. [4]
Table 1: Naranjo ADR probability sclae-items and score

Click here to view
Table 2: WHO-UMC casuality categories

Click here to view


I humbly request the Editors that Lung India should use either of the above two scales while reviewing articles related to ADRs.

 
   References Top

1.Gupta KB, Kumar V, Vishvkarma S, Shandily R. Isoniazid-induced alopecia. Lung India 2011;28:60-61.  Back to cited text no. 1
  Medknow Journal  
2.Gulati S, Paljor HP, Mahajan R, Goel P. Erythema multiforme due to antitubercular drugs. Lung India 2011;28:76.  Back to cited text no. 2
  Medknow Journal  
3.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 3
[PUBMED]    
4.The use of the WHO-UMC system for standardised case causality assessment. Accessed from: http://www.who-umc.org/graphics/4409.pdf {last accessed on 2011 Feb 12].  Back to cited text no. 4
    



 
 
    Tables

  [Table 1], [Table 2]


This article has been cited by
1 A case of probable labetalol induced hyperkalaemia in pre-eclampsia
Binny Thomas,P. V. Abdul Rouf,Wessam El Kassem,Moza Al Hail,Derek Stewart,Asma Tharannum,Afif Ahmed,Muna Al Saadi
International Journal of Clinical Pharmacy. 2014; 36(6): 1130
[Pubmed] | [DOI]
2 A Case of Vasculitis in a Breast Cancer Patient Treated with T-DM1
Bhardwaj Aarti,Olivia Ghaw,Maria R. Robinson,Beth McLellan,Lewis R. Lipsey,Amy D. Tiersten,Gloria J. Morris
Seminars in Oncology. 2014;
[Pubmed] | [DOI]
3 Terlipressin-induced hyponatremic seizure in a child
Zaki, S.
Indian Journal of Pharmacology. 2013; 45(4): 403-404
[Pubmed]
4 Adverse events related to cupping therapy in studies conducted in Korea: A systematic review
Tae-Hun Kim,Kun Hyung Kim,Jun-Yong Choi,Myeong Soo Lee
European Journal of Integrative Medicine. 2013;
[Pubmed] | [DOI]
5 Trimethoprim-sulfamethoxazole-induced Steven Johnson syndrome in an HIV-infected patient
Taqi, S.A. and Zaki, S.A. and Nilofer, A.R. and Sami, L.B.
Indian Journal of Pharmacology. 2012; 44(4): 533-535
[Pubmed]
6 Lung India awards
Singh, V.
Lung India. 2012; 29(1): 1
[Pubmed]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Tables

 Article Access Statistics
    Viewed3911    
    Printed95    
    Emailed0    
    PDF Downloaded614    
    Comments [Add]    
    Cited by others 6    

Recommend this journal